New Mexico, 2012Drought in New Mexico, January 1 to 31, 2012
January 1 to 31, 2012 · NWS EPZ · 7 events in 7 counties and zones
Most locations in Southwest New Mexico started the month in Moderate(D1) to Severe(D2) drought with just Eastern Otero County in Extreme(D3) to Exceptional(D4) drought. An improvement was noted in and around Dona Ana County by the middle of the month with little change elsewhere.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most locations in Southwest New Mexico started the month in Moderate(D1) to Severe(D2) drought with just Eastern Otero County in Extreme(D3) to Exceptional(D4) drought. An improvement was noted in and around Dona Ana County by the middle of the month with little change elsewhere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 1:39 PM MST, 10 hours 21 minutes earlier.
Area forecast discussion, Dec 31, 1:39 PM MST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
139 PM MST SAT DEC 31 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS
TONIGHT AND EARLY SUNDAY. AS A RESULT IT WILL BECOME BREEZY TO WINDY
ACROSS THE REGION WITH COOLER TEMPERATURES OCCURRING ON SUNDAY
AND SUNDAY NIGHT. FOR THE REMAINDER OF NEXT WEEK HIGH PRESSURE
FOLLOWED BY WESTERLY WINDS WILL BRING DRY WEATHER WITH
TEMPERATURES SLOWLY WARMING.
&&
.DISCUSSION...
UPPER TROUGH WILL MOVE ACROSS THE HIGH PLAINS AND INTO THE MID
MISSISSIPPI VALLEY TONIGHT WITH 1040 SURFACE HIGH BUILDING OVER THE
CENTRAL ROCKIES. THIS PATTERN WILL FORCE COOLER AIR INTO THE CWA
LATER TONIGHT WITH COLD FRONT MOVING TO THE SOUTHWEST ACROSS THE
REGION. LOW LEVEL GRADIENTS BEHIND THE FRONT WILL SUPPORT BREEZY
TO WINDY CONDITIONS LATER TONIGHT AND SUNDAY MORNING...ESPECIALLY
ACROSS SOUTHERN PORTIONS AND ALONG WESTERN SLOPES AS FORECAST
SOUNDINGS ALSO SHOW STRONG INVERSION NEAR 800 MB. EAST TO
NORTHEAST WINDS SUNDAY BEHIND THE FRONT WILL TRANSPORT COOLER AIR
WITH HIGH TEMPERATURES TOMORROW AROUND 10 DEGREES COOLER.
MONDAY AND TUESDAY UPPER RIDGE FLATTENS AS IT MOVES EASTWARD ACROSS
THE ROCKIES WHILE HIGH PRESSURE REMAINS OVER THE SURFACE. ATTENDANT
SUBSIDENCE WILL SUSTAIN MOSTLY SUNNY DRY WEATHER WITH TEMPERATURES
VERY SLOWLY WARMING. TUESDAY NIGHT AND WEDNESDAY WEAK UPPER WAVE
WILL MOVE ACROSS THE CWA FROM THE NORTHWEST WITH CONTINENTAL FLOW
TRAJECTORIES INDICATING SYSTEM WILL HAVE INADEQUATE LOW AND MID
LEVEL MOISTURE TO PRODUCE PRECIP. THUS ONLY HIGH CLOUDS EXPECTED.
FRIDAY AND SATURDAY INCREASING ZONAL FLOW ALOFT WILL KEEP WEATHER
DRY INTO LATER PERIODS. WESTERLY WINDS WILL CAUSE TEMPS TO RISE TO
NEAR 10 DEGREES ABOVE NORMAL SATURDAY BUT LATEST GFS SHOWS ANOTHER
COLD FRONT LOWERING TEMPS AROUND 10 DEGREES OR NEAR NORMAL ON
SUNDAY.
&&
.AVIATION...VALID 01/00Z-02/00Z.
VFR THROUGH THE PERIOD WITH P6SM SKC-SCT250. BKDR FROPA E OF RIO
GRANDE ARN 04Z-07Z. WINDS 00Z-06Z 280-340 / 10KTS BECOMING
WITH FROPA 03015G25KTS AND G38KTS W SLOPES/PASSES. AFT 18Z WINDS
12012KTS OCNL G 20-25 KTS W SLOPES. GNLY LGT TURBC OVR/NR MTNS TIL
06Z THEN OCNL MDT TURBC WEST SLOPES/CANYONS SFC TO RIDGE LINE.
LOCALIZED BLDU WITH FROPA FOR 1-3 HRS.
&&
.FIRE WEATHER...
DRY ZONAL FLOW ALOFT WILL CONTINUE THIS WEEKEND INTO MOST OF NEXT
WEEK AS AN ACTIVE STORM TRACK STAYS NORTH OF THE BORDERLAND.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL TODAY (ABOUT 8 DEG F). A
BACKDOOR COLD FRONT FROM THE NORTH NORTHWEST WILL PUSH EASTERLY WINDS
WESTWARD ACROSS THE AREA LATE TONIGHT...COOLING TEMPERATURES AROUND
10 DEGREES SUNDAY AND MONDAY TO MORE NORMAL VALUES. THIS BACKDOOR
WILL BRIEFLY TONIGHT AND EARLY SUNDAY PROVIDING GUSTY EAST WINDS ON
WEST SLOPES/CANYONS WITH GUSTS TO 35 MPH AT TIMES. TEMPERATURES WILL
CLIMB BACK TO SLIGHTLY ABOVE NORMAL FOR THE REMAINDER OF NEXT WEEK
AS WARMING SOUTHWEST DOWN SLOPE SURFACE WINDS DEVELOP BY THURSDAY.
THE MIN RH FIELD WILL RUN IN THE 20% TO 27% RANGE SATURDAY AND 23%
TO 33% RANGE SUNDAY. THE HAINES INDEX FOR MANY AREAS WILL RUN HIGH
NEAR 5 BOTH SATURDAY AND SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 39 56 30 58 31 / 0 0 0 0 0
SIERRA BLANCA TX 29 48 25 50 17 / 0 0 0 0 0
LAS CRUCES 36 55 27 57 26 / 0 0 0 0 0
ALAMOGORDO 32 54 26 56 28 / 0 0 0 0 0
CLOUDCROFT 24 47 20 47 24 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 34 54 26 56 29 / 0 0 0 0 0
SILVER CITY 33 54 27 54 29 / 0 0 0 0 0
DEMING 33 58 24 60 27 / 0 0 0 0 0
LORDSBURG 34 60 27 62 28 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH/20 NOVLAN
Hazardous weather outlook, Dec 31, 4:32 AM MST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
432 AM MST SAT DEC 31 2011
NMZ022>025-030>032-TXZ055-056-011300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
432 AM MST SAT DEC 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TEMPERATURES COOLING
TO NEAR NORMAL SUNDAY AND MONDAY AND THEN WARMING ABOVE NORMAL
TUESDAY AND BEYOND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HEFNER
Drought, Sierra County Lakes Region
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Sierra County Lakes Region forecast zone
- Reported by
- Official NWS Observations
The entire zone started out in Severe(D2) drought with the far southeastern portion of the zone dropping into Moderate(D1) drought on January 17th. The remainder of the zone remained in Severe drought. The Truth or Consequences Airport reported 0.05 inches of rain for the month which was 0.25 inches below normal.
Drought, Southern Desert
- When
- January 1, 12:00 AM MST to January 17, 12:00 PM MST
- Where
- Southern Desert forecast zone
- Reported by
- Official NWS Observations
The entire zone started out the month in Severe(D2) drought and the area improved to Moderate(D1) drought on January 17th. The Cooperative Observer at New Mexico State University in Las Cruces received .75 inches of rain which was 0.34 inches above normal.
Drought, Southern Sacramento Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southern Sacramento Mountains forecast zone
- Reported by
- Official NWS Observations
The entire zone was in Extreme(D3) drought through the entire month. The Cloudcroft Cooperative Observer reported 0.56 inches of rain which was 0.95 inches below normal.
Drought, Southwest Desert Mimbres Basin
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southwest Desert Mimbres Basin forecast zone
- Reported by
- Official NWS Observations
The entire zone was in Severe(D2) drought for the entire month. The Deming Airport received 0.12 inches of rain which was 0.45 inches below normal.
Drought, Southwest Desert/Boothill
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southwest Desert/Boothill forecast zone
- Reported by
- Official NWS Observations
Southeast Hidalgo County and the far northwest portion of the zone were in Severe(D2) drought through the entire month. The Antelope Wells Cooperative Observer reported 0.54 inches of rain which was 0.18 inches below normal.
Drought, Southwest Mountains/Lower Gila Region
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southwest Mountains/Lower Gila Region forecast zone
- Reported by
- Official NWS Observations
The eastern quarter and the extreme western areas of the Gila region were in Severe(D2) drought through the month.
Drought, Tularosa Basin/Southern Desert
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Tularosa Basin/Southern Desert forecast zone
- Reported by
- Official NWS Observations
The southeastern portion of the zone was in Exceptional(D4) drought through the month. The drought conditions decreased to Severe(D2) drought over the far western portion of the zone at the beginning of the month and on January 17th was put into Moderate(D1) drought. The Orogrande Cooperative Observer reported 1.64 inches of rain which was 1.19 inches above normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2012$25 million · 23 events
- Lake-Effect Snow and Winter Weather in Indiana, January 1 to 3, 20121 death · 8 events
- High Wind in Iowa, January 1, 2012$330,000 · 63 kt wind · 25 events
- Lake-Effect Snow in Ohio, January 1 to 3, 2012$450,000 · 6 events
- Drought in Texas, January 1 to 31, 2012$132,000 · 20 events
- Lake-Effect Snow in Pennsylvania, January 1 to 3, 2012$300,000 · 2 events
- High Wind in New York, January 1, 2012$70,000 · 53 kt wind · 3 events
- Heavy Snow and Winter Weather in West Virginia, January 1 to 3, 2012$50,000 · 10 events
- Strong Wind in Wisconsin, January 1, 2012$27,000 · 20 events
- Strong Wind in Illinois, January 1, 2012$50,000 · 2 events
- Seiche in New York, January 1, 2012$45,000 · 3 events
- Drought in New Mexico, January 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359678, 359681, 359682, 359687, 359714, 359715, 359716.